Alert archive / Kansas / Frost Advisories in 2021
Frost Advisory 8, NWS Hastings, NE
NWS Hastings, NE issued this frost advisory at Oct 20, 2021, 4:04 AM CDT for 6 counties in Kansas; 6 counties in Nebraska. It took effect at Oct 21, 2021, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2021, 4:04 AM CDT (09:04 UTC)
- In effect from
- Oct 21, 2021, 4:00 AM CDT
- Expired
- Oct 21, 2021, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Buffalo County, NE, Franklin County, NE, Furnas County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
087 WWUS73 KGID 200904 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 404 AM CDT Wed Oct 20 2021 KSZ005>007-017>019-NEZ061-073-074-082>084-202100- /O.NEW.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps- Kearney-Furnas-Harlan-Franklin- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, and Hildreth 404 AM CDT Wed Oct 20 2021 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... * WHAT...Temperatures as low as 32 to 36 degrees could result in areas of frost formation. * WHERE...Portions of north central Kansas and south central Nebraska. * WHEN...From 4 AM to 9 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Although frost is certainly possible in the Advisory area, it is not a sure thing to occur. This is mainly due to some lingering uncertainty regarding whether winds will become light enough, and skies clear enough to allow efficient frost development. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Pfannkuch
3 follow-up statements
733 WWUS73 KGID 202009 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 309 PM CDT Wed Oct 20 2021 KSZ005>007-017>019-NEZ061-073-074-082>084-210900- /O.CON.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps- Kearney-Furnas-Harlan-Franklin- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, and Hildreth 309 PM CDT Wed Oct 20 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... * WHAT...Temperatures as low as 32 to 36 degrees could result in areas of frost formation. * WHERE...Portions of north central Kansas and south central Nebraska. * WHEN...From 4 AM to 9 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Although frost is certainly possible in the Advisory area, it is not a sure thing to occur as steady northwest winds and some lingering cloud cover could hinder frost development. Because of this...low lying and sheltered areas will be the most prone to frost formation early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Rossi
356 WWUS73 KGID 210857 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 357 AM CDT Thu Oct 21 2021 NEZ041-047>049-212100- /O.NEW.KGID.FZ.W.0002.211022T0600Z-211022T1500Z/ Nance-Howard-Merrick-Polk- Including the cities of Fullerton, Genoa, St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk 357 AM CDT Thu Oct 21 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as around 30 degrees expected. * WHERE...Nance, Howard, Merrick and Polk Counties. * WHEN...From 1 AM to 10 AM CDT Friday. * IMPACTS...Frost and freezing conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Although slightly sub-freezing temperatures are expected, a hard, killing freeze of 28 degrees or colder is fairly unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ005>007-017>019-NEZ061-073-074-082>084-212100- /O.NEW.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/ /O.CON.KGID.FR.Y.0008.211021T0900Z-211021T1400Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps- Kearney-Furnas-Harlan-Franklin- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, and Hildreth 357 AM CDT Thu Oct 21 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... * WHAT...For the Frost Advisory this morning, temperatures as low as mainly 32 to 36 degrees could result in areas of frost. For the second Frost Advisory for Friday morning, similar temperatures as low as mainly 32 to 36 degrees will likely promote areas of frost. * WHERE...Portions of north central Kansas and south central Nebraska. * WHEN...For the first Frost Advisory, until 9 AM CDT this morning. For the second Frost Advisory, from 1 AM to 10 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...For the first Frost Advisory this morning, frost may not occur across the entire Advisory area. This is due to the combination of an area of low clouds drifting over parts of area, along with breezes holding up around 10 MPH in some places. For the second Frost Advisory for Friday morning, Although near-freezing temperatures are possible, a hard, killing freeze of 28 degrees or colder is unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NEZ062>064-075>077-085>087-212100- /O.NEW.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/ Hall-Hamilton-York-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer- Including the cities of Grand Island, Aurora, York, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 357 AM CDT Thu Oct 21 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... * WHAT...Temperatures as low as around 32 degrees will likely result in frost formation across much of the area. * WHERE...Hall, Hamilton, York, Adams, Clay, Fillmore, Webster, Nuckolls and Thayer Counties. * WHEN...From 1 AM to 10 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Although near-freezing temperatures are possible within the Advisory area, a hard, killing freeze of 28 degrees or colder is unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Pfannkuch
878 WWUS73 KGID 211349 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 849 AM CDT Thu Oct 21 2021 KSZ005>007-017>019-NEZ061-073-074-082>084-212200- /O.EXP.KGID.FR.Y.0008.000000T0000Z-211021T1400Z/ /O.CON.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Buffalo-Phelps- Kearney-Furnas-Harlan-Franklin- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Kearney, Holdrege, Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, and Hildreth 849 AM CDT Thu Oct 21 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... * WHAT...Temperatures will continue to rise today, so the Frost Advisory will be allowed to expire at 9 AM this morning. For the Frost Advisory in effect for Friday morning, temperatures as low as mainly 32 to 36 degrees will likely promote areas of frost. * WHERE...Portions of north central Kansas and south central Nebraska. * WHEN...The first Frost Advisory expires at 9 AM CDT this morning. The second Frost Advisory is in effect from 1 AM to 10 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Although slightly sub-freezing temperatures are expected, a hard, killing freeze of 28 degrees or colder is unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NEZ041-047>049-212200- /O.CON.KGID.FZ.W.0002.211022T0600Z-211022T1500Z/ Nance-Howard-Merrick-Polk- Including the cities of Fullerton, Genoa, St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk 849 AM CDT Thu Oct 21 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as around 30 degrees expected. * WHERE...Nance, Howard, Merrick and Polk Counties. * WHEN...From 1 AM to 10 AM CDT Friday. * IMPACTS...Frost and freezing conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Although slightly sub-freezing temperatures are expected, a hard, killing freeze of 28 degrees or colder is unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NEZ062>064-075>077-085>087-212200- /O.CON.KGID.FR.Y.0009.211022T0600Z-211022T1500Z/ Hall-Hamilton-York-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer- Including the cities of Grand Island, Aurora, York, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 849 AM CDT Thu Oct 21 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY... * WHAT...Temperatures as low as around 32 degrees will likely result in frost formation across much of the area. * WHERE...Hall, Hamilton, York, Adams, Clay, Fillmore, Webster, Nuckolls and Thayer Counties. * WHEN...From 1 AM to 10 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Although near-freezing temperatures are possible within the Advisory area, a hard, killing freeze of 28 degrees or colder is unlikely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this frost advisory went out at Oct 20, 1:11 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 20, 1:11 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 111 AM CDT Wed Oct 20 2021 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 203 PM CDT Tue Oct 19 2021 An upper level low across the Rockies is expected to emerge into the plains late tonight with an associated cold front bringing some stratus...much cooler temperatures...and breezy northwest winds to the local area Wednesday. Ahead of this low...some of the short term guidance is trying to fire up very isolated shower and thunderstorm activity across parts of the area this evening and into the late night hours...but given the minimal elevated instability...no severe weather is anticipated with any thunderstorms that do impact our local area. That said...continue to think this scenario justifies a small chance for thunderstorms in the forecast for the entire local area this evening. For the remainder of this afternoon...there also continues to be an elevated to near-critical fire weather risk across our western zones as gusty south winds and marginally critical relative humidity values are being observed. This risk should rapidly diminish by early evening...as winds begin to relax and relative humidity values start to recover. Otherwise...expect a brisk day across the region Wednesday as significantly cooler air advects across the local area along with breezy northwest winds. With a significant cloud shield upstream of the local area in satellite data along with model support...expect a mostly cloudy start to the day Wednesday...with some afternoon sunshine potentially helping temperatures peak in the mid 50s across much of the area...which is about 5-9 degrees below seasonal norms. Thereafter...surface high pressure will begin to settle in behind the passing cold front Wednesday night...which should result in a cool start to the day on Thursday. Given this set-up, a return for the potential of morning frost formation returns Thursday morning...although the most favored areas appear to be our western counties where winds will be lightest and remaining cloud cover should be clearing out, with a much lower confidence generally along and east of highway 281. Beyond Thursday...additional small chances for morning frost exists across parts of the local area both Friday and Saturday mornings as the airmass begins to moderate and high pressure transitions across the local area in the upper levels of the atmosphere. While this should result in generally dry weather...both the GFS and EC pick up on a quick passing weak disturbance crossing the area in this flow late Saturday night into Sunday...but other than a small chance for showers over this period...this disturbance should have very little impact on the local weather. So after one cool day to start the forecast period tomorrow...a climb to near normal temperatures appears to be in store for Thursday...along with above normal temperatures returning for the upcoming weekend and into next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 111 AM CDT Wed Oct 20 2021 General overview: Confidence is fairly high that the majority of the period will feature MVFR ceiling (especially KGRI), although confidence is high in VFR visibility (throughout) and precipitation-free weather (the vast majority of the time). Winds will be an issue, as most of the period will feature modestly-strong northwest winds behind a cold front. Ceiling/precipitation: Although KGRI could hang onto VFR another 1-2 hours, MVFR has already arrived at KEAR and both sites are expected to prevail MVFR through at least the majority of the first 12-15 hours, with KGRI more prone to perhaps hanging on to high-end MVFR through nearly the entire period (although could easily improve to low-end VFR in the later afternoon/early evening too). The bottom line is that both sites will reside near the south-southwestern edges of an expansive low cloud deck, so it's a bit difficult to have a ton of faith in the finer details (especially beyond 6 hours). Based on upstream obs, some brief/fleeting high-end IFR ceiling cannot be ruled out at some point early this morning, and have "hinted" at this with a "SCT009" inclusion. Precipitation-wise, have a basic "vicinity shower" (VCSH) going through 12Z to account for the outside chance of brief/weak convection, but it appears that any chance for isolated thunderstorms has ended. Winds: As of this writing, the somewhat-strong cold front is nearing KGRI and has already cleared KEAR. In short, both sites will have modestly-strong northwest winds throughout the majority of the first 18 hours (generally sustained 15-20KT/gusts 25-30KT). By late in the period this evening, a gradual decrease will take place, but especially KGRI will likely hang onto gusts at least 15-20KT through the end of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Pfannkuch
Hazardous weather outlook, Oct 20, 12:55 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1255 AM CDT Wed Oct 20 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1255 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday through Saturday, at least patchy morning frost development will be possible across various portions of the outlook area, assuming that skies are clear enough and winds light enough to allow frost to form. At this time, Thursday morning appears more favored for possible frost across a greater portion of the area, but particularly for counties along and west of the Highway 281 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Nearby
Frost Advisories in Kansas, 2021Frost Advisories in Nebraska, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.